West Virginia, 2011

Hail in West Virginia, June 17, 2011

June 17, 2011 · NWS RLX · 1 event in 1 county or zone

A waffling front and increasing moisture, along with mid level disturbances running along it, formed one thunderstorm complex in the western lowlands of West Virginia during the evening hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A waffling front and increasing moisture, along with mid level disturbances running along it, formed one thunderstorm complex in the western lowlands of West Virginia during the evening hours of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 2:15 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 17, 2:15 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT FRI JUN 17 2011

.SYNOPSIS...
A FRONTAL SYSTEM WILL BE IN OR NEARBY THE REGION INTO NEXT WEEK
BRINGING A CHANCE OF SHOWERS AND THE POSSIBILITY OF THUNDERSTORMS
EACH DAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
CLEAR PATTERNS FOR PINPOINTING WHERE AND WHEN PRECIPITATION WILL
OCCUR ARE DIFFICULT TO FIND.  MID LEVEL DEFORMATION LIES ACROSS
CENTRAL WEST VIRGINIA THIS AFTERNOON WITH SLIGHTLY HIGHER DEW POINTS
AT 850MB.  AS A RESULT HAVE BANDED AN AREA OF LIKELY SHOWERS WITH
CHANCE OF THUNDERSTORMS THERE THIS AFTERNOON.  BREAK IN ANY SIGNS OF
UPPER SUPPORT LATER TONIGHT SO HAVE CUT BACK PRECIP CHANCE THEN.
SAT AFTERNOON NAM SHOWS ANOTHER AREA OF WEAK VORT MOVING IN FROM THE
WEST.  WITH AFTERNOON SUN ENERGY HAVE GONE WITH LIKELY THEN. FOR MIN
TEMPS TONIGHT HAVE GONE ABOVE MAV AS IT HAS BEEN CONSISTENTLY TOO
COLD THE LAST FEW NIGHTS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
BUSY PERIOD...WITH WAFFLING SURFACE BOUNDARY AND EMBEDDED WAVES
WITHIN THE WEST-NORTHWEST FLOW. ONE OF THESE WAVES FINISHES PASSING
THROUGH THE AREA SATURDAY EVENING...WITH MESOSCALE
INFLUENCES/INTERACTING BOUNDARIES PROBABLY PROLONGING CONVECTIVE
ACTIVITY WELL INTO THE NIGHT ACROSS MUCH OF THE AREA. ANOTHER WAVE
PASSES SUNDAY AFTERNOON OR EVENING...DEPENDING ON MODEL. WITH BOTH
FEATURES...LIKELY POPS FOR MOST OF THE AREA. DECENT AMOUNT OF
UNIDIRECTIONAL SHEAR WILL PRESENT A DAMAGING WIND THREAT WITH ANY
COMPLEXES THAT ROLL THROUGH...THUS THE SLIGHT RISK ADVERTISED BY SPC
WEST OF THE APPALACHIAN SPINE.

I INCREASED POPS AND LOWERED MAX TEMPERATURES MONDAY...INCLUDING
HIGH CHANCE TO LOW LIKELY POPS NORTH OF I-64. MODEL CONSENSUS IS FOR
OUR REGION TO REMAIN UNDER THE INFLUENCE OF THE WAVE TRAIN ON THE
EDGE OF THE UPPER RIDGE TRYING TO BUILD IN FROM THE SOUTH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ABOVE NORMAL TEMPERATURES TUESDAY...AS RIDGE EXTENDING FROM HOT
SOUTHERN UPPER HIGH SHIFTS THROUGH THE AREA. AFTER REMAINS OF
DIURNAL CONVECTION DIES OFF MONDAY EVENING...LOOKING AT RELATIVE
LULL IN ACTIVITY FOR MONDAY NIGHT THROUGH TUESDAY EVENING WITH
STRONGER CAP IN PLACE. AS APEX OF RIDGE SHIFTS SOUTH AND EAST OF THE
AREA INTO WEDNESDAY...MODELS AGREE ON AREA ENTERING A SOUTHWEST FLOW
/AHEAD OF CENTRAL PLAINS UPPER LOW WHICH OPENS TO UPPER TROUGH AS IT
ENTERS WESTERN GREAT LAKES REGION/. WAVES WITHIN THAT SOUTHWEST
FLOW...AND EASY ACCESS TO WESTERN GULF OF MEXICO MOISTURE...SPELL A
HUMID AND BUSY LOOKING CONVECTION PATTERN LATE TUESDAY NIGHT THROUGH
AT LEAST EARLY FRIDAY. PLACED POPS INTO 40S RANGE...AS PER HPC...FOR
NOW UNTIL INDIVIDUAL FEATURES CAN BE BETTER RESOLVED.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CLEAR PATTERNS FOR PINPOINTING WHERE AND WHEN PRECIPITATION WILL
OCCUR ARE DIFFICULT TO FIND.  HOWEVER...MOISTURE LEVELS REMAIN HIGH
SO VFR WILL BE THE RULE.  MID LEVEL DEFORMATION LIES ACROSS CENTRAL
WEST VIRGINIA THIS AFTERNOON WITH SLIGHTLY HIGHER DEW POINTS AT
850MB.  AS A RESULT HAVE BANDED AN AREA OF LIKELY SHOWERS WITH
CHANCE OF THUNDERSTORMS THERE THIS AFTERNOON.  BREAK IN ANY SIGNS OF
UPPER SUPPORT LATER TONIGHT SO HAVE CUT BACK PRECIP CHANCE THAN.
OTHER THAN SOME LOCALIZED VALLEY FOG VSBY EXPECTED TO BE VFR.  SAT
AFTERNOON NAM SHOWS ANOTHER AREA OF WEAK VORT MOVING IN FROM THE
WEST.  WITH AFTERNOON SUN ENERGY HAVE GONE WITH LIKELY THAN.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: HIGH

ALTERNATE SCENARIOS: TIMING AND COVERAGE OF CONVECTION IS
QUESTIONABLE THROUGH THE PERIOD...POSSIBLE POST-RAIN IFR IN FOG
THROUGH DAWN FRI.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
THUNDERSTORMS AND ASSOCIATED BRIEF IFR FROM INTERMITTENT OF BATCHES
OF CONVECTION THROUGH AT LEAST SUNDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...AAR
Hazardous weather outlook, Jun 17, 2:32 PM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
332 PM EDT FRI JUN 17 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-039-040-181945-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR-
332 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY THROUGH
SUNDAY NIGHT. THE MAIN THREAT WILL BE POSSIBLE DAMAGING WINDS
WITH THE COMPLEXES OF STORMS THAT WILL ROLL THROUGH OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ038-046-047-181945-
WEBSTER-POCAHONTAS-RANDOLPH-
332 PM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 3:01 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT FRI JUN 17 2011

OHZ066-067-172045-
MORGAN OH-PERRY OH-
401 PM EDT FRI JUN 17 2011

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND WESTERN MORGAN
COUNTIES...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PERRY STATE
FOREST.  THIS STORM IS NEARLY STATIONARY.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. LOCALIZED DOWNPOURS WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR PERRY STATE FOREST AROUND 430 PM AND NEW
LEXINGTON AROUND 450 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3979 8207 3978 8207 3978 8202 3972 8185
      3952 8195 3979 8237 3986 8227

05
Special weather statement, Jun 17, 6:30 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
730 PM EDT FRI JUN 17 2011

WVZ008-016-017-180000-
JACKSON WV-ROANE WV-WIRT WV-
730 PM EDT FRI JUN 17 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JACKSON...NORTHWESTERN
ROANE AND SOUTHWESTERN WIRT COUNTIES...

AT 726 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
RIPLEY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LEROY AROUND 745 PM...PEEWEE AROUND 750 PM
AND REEDY AROUND 800 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
143 AND 152 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3894 8130 3872 8144 3889 8177 3901 8173

JB

The radar

The Charleston,WV radar (KRLX), 66 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
June 17, 6:48 PM EST
Where
Jackson County, 1 mi SE of Le Roy
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.890, -81.537

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309755.